High-Order Approximations to Nonholonomic Affine Control Systems

  • Mikhail I. Krastanov
  • Vladimir M. Veliov
Part of the Lecture Notes in Computer Science book series (LNCS, volume 5910)


This paper contributes to the theory of approximations of continuous-time control/uncertain systems by discrete-time ones. Discrete approximations of higher than first order accuracy are known for affine control systems only in the case of commutative controlled vector fields. The novelty in this paper is that constructive second order discrete approximations are obtained in the case of two non-commutative vector fields. An explicit parameterization of the reachable set of the Brockett non-holonomic integrator is a key auxiliary tool. The approach is not limited to the present deterministic framework and may be extended to stochastic differential equations, where similar difficulties appear in the non-commutative case.


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. 1.
    Agrachev, A., Gamkrelidze, R.: The exponential representation of flows and the chronological calculus. Math. USSR Sbornik, N. Ser. 107, 467–532 (1978)MathSciNetGoogle Scholar
  2. 2.
    Brockett, R.W.: Asymptotic stability and feedback stabilization. Differential geometric control theory. In: Proc. Conf., Mich. Technol. Univ., Prog. Math., vol. 27, pp. 181–191 (1982)Google Scholar
  3. 3.
    Dontchev, A., Farkhi, E.: Error estimates for discretized differential inclusion. Computing 41(4), 349–358 (1989)zbMATHCrossRefMathSciNetGoogle Scholar
  4. 4.
    Ferretti, R.: High-order approximations of linear control systems via Runge-Kutta schemes. Computing 58, 351–364 (1997)zbMATHCrossRefMathSciNetGoogle Scholar
  5. 5.
    Hermes, H.: Control systems wuth decomposable Lie lgebras. Special issue dedicated to J. P. LaSalle. J. Differential Equations 44(2), 166–187 (1982)zbMATHMathSciNetGoogle Scholar
  6. 6.
    Kawski, M., Sussmann, H.J.: Noncommutative power series and formal Lie-algebraic techniques in nonlinear control theory. In: Helmke, U., Prätzel-Wolters, D., Zerz, E. (eds.) Operators, Systems, and Linear Algebra, pp. 111–128. Teubner (1997)Google Scholar
  7. 7.
    Grüne, L., Kloeden, P.E.: Higher order numerical schemes for affinely controlled nonlinear systems. Numer. Math. 89, 669–690 (2001)zbMATHCrossRefMathSciNetGoogle Scholar
  8. 8.
    Kloeden, E., Platen, E.: Numerical Solutions to Stochastic Differential Equations. Springer, Heidelberg (1992) (third revised printing, 1999)Google Scholar
  9. 9.
    Pietrus, A., Veliov, V.M.: On the Discretization of Switched Linear Systems. Systems & Control Letters 58, 395–399 (2009)zbMATHCrossRefMathSciNetGoogle Scholar
  10. 10.
    Sussmann, H.: A product expansion of the Chen series. In: Byrnes, C.I., Lindquist, A. (eds.) Theory and Applications of Nonlinear Control Systems, pp. 323–335. Elsevier, North-Holland, Amsterdam (1986)Google Scholar
  11. 11.
    Sussmann, H.: A general theorem on local controllability. SIAM Journal on Control and Optimization 25, 158–194 (1987)zbMATHCrossRefMathSciNetGoogle Scholar
  12. 12.
    Vdovin, S.A., Taras’ev, A.M., Ushakov, V.N.: Construction of an attainability set for the Brockett integrator. Prikl. Mat. Mekh. 68(5), 707–724 (2004) (in Russian); Translation in J. Appl. Math. Mech. 68(5), 631–646 (2004)zbMATHMathSciNetGoogle Scholar
  13. 13.
    Veliov, V.M.: Best Approximations of Control/Uncertain Differential Systems by Means of Discrete-Time Systems. WP–91–45, International Institute for Applied Systems Analysis, Laxenburg, Austria (1991)Google Scholar

Copyright information

© Springer-Verlag Berlin Heidelberg 2010

Authors and Affiliations

  • Mikhail I. Krastanov
    • 1
  • Vladimir M. Veliov
    • 1
    • 2
  1. 1.Institute of Mathematics and InformaticsBulgarian Academy of SciencesSofiaBulgaria
  2. 2.Institute of Mathematical Methods in EconomicsVienna University of Technology 

Personalised recommendations